Fentanyl is a prescription drug in the same opioid family as morphine and is taken in both patches - lozenge and injectable forms. It's also very similar to the illegal drug heroin, although it has been reported to be over one hundred times more potent, making this a very powerful and potentially dangerous drug. Unfortunately, Fentanyl abuse has increased dramatically in the last few years, and there has been a considerable increase in reports from emergency services of people being brought in with drug-related seizures, and even deaths from overdose.

Fentanyl is often prescribed in patch form and provides constant pain management through the day for people with severe chronic pain like cancer patients. As the drug is taken regularly every day, the patient naturally develops a tolerance to the drug, meaning the pain symptoms begin to increase again. This leads to the patient having to take more of the drug to stop the pain, and the cycle continues. At these higher doses, a similar dependence to the drug forms as to someone who becomes addicted to ‘street drugs' like heroin, and other addiction forms. This means that when the patients try to stop using the drug, they will have both severe cravings to take the drug, and then, will get withdrawal symptoms if they go long enough without the drug.

When an opioid drug is taken, the chemistry of the brain changes. The drug fills special receptors in the brain designed to reuptake the opioid. This then changes the way that the brain's neurotransmitters work. When someone has been taking a drug like Fentanyl or heroin for an extended period of time, the brain becomes reliant on the drug to make these neurotransmitters. If the drug is removed, the brain must start making these transmitters by itself again, but there's a period of struggle while the brain struggles to restore balance. This results in withdrawal - a combination of flu-like symptoms and physical symptoms that can be intense. This is the case regardless if a drug is taken illegally or through a prescription.

Once dependence sets in, a process of detox is necessary to get over the addiction. It's never recommended to go cold turkey on a drug like Fentanyl, especially on your own. The withdrawal symptoms may be too much and can lead to extreme damage, or even death. What's recommended is that an individual goes to a detox center where one can taper off the drug in a controlled manner and have professionals around to help with the withdrawal. This may be by giving other drugs to dampen the negative side effects, as well as emotional support.

As you start the Fentanyl detox process, the withdrawal will be felt. The withdrawal symptoms from Fentanyl begin after around twelve to thirty hours after the last dose. If the drug was taken in patch form, this time might be longer as it's a more delayed release method. The withdrawal symptoms may include restlessness, becoming emotional, chills, runny nose, stomach cramps, anxiety, nausea, diarrhea, and insomnia. They will peak after a couple of days and start to lower after the first week.

Author's Bio: 

Blogger And Writing Expert.